Minnesota, 2004

Hail and Damaging Winds in Minnesota, June 5, 2004

June 5, 2004 · NWS MPX · 7 events in 3 counties and zones

3 thunderstorm wind, 2 hail, 1 heavy rain, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 5, 1:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 5, 1:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT SAT JUN 5 2004

.DISCUSSION...
VORT NEAR DLH WITH TROF INTO SW MN HAS CARRIED INITIAL AREA OF
PRECIP THRU AREA.  HOWEVER...IN PAST HOUR OR SO NEW DEVELOPMENT
BEGINING NEAR BNDRY STRETCHED ACROSS CENTRAL MN TO LOW PRESSURE OUT
NEAR ETH.  AIRMASS HAS BECOME QUITE UNSTABLE WITH SB LIS AROUND B5
TO B6 BUT 0-6KM BULK SHEAR NOT VERY IMPRESSIVE (20 TO 25 KTS).
EXPECT TSTMS TO CONTINUE TO DEVELOP ALNG E-W BOUNDARY AS HEATING
CONTINUES AND THEN SWRD ALNG TRAILING WEAK COLD FRONT.   WB AROUND
95K WHICH WOULD BE FAVORABLE FOR SOME HAILBALLS.  18Z RUN OF ETA BIT
SLOWER THAN 12Z RUN SO HELD CHC TSTMS IN E MN TIL 03Z AND TIL AROUND
09Z IN W WI.

NICE DAY AHEAD FOR SUNDAY WITH HIGH PRESSURE BUILDING IN.
HOWEVER...SUNDAY NIGHT QUITE IMPRESSIVE AIRMASS CHANGE IN W CWA AS
50 KT LLJ REVES UP AHEAD OF SHORTWAVE COMING ACROSS THE DAKOTAS.
VERY STRONG 850 MB THETA E ADVECTION DEVELOPING IN LLJ ACROSS W MN
WITH BIG CHANGE IN ELEVATED INSTABILITY.  ADDED THUNDERSTORMS TO W
AREAS AFTER 06Z. SHORTWAVE AND THETA E ADVECTION SHOULD CARRY THEM
NE MONDAY MORNING.  VERY WARM MID LEVEL AIR THEN MOVES IN WITH 700
MB TEMPS OF +12 OR BETTER INTO CENTRAL MN WHICH MAY SUPPRESS ANY
CONVECTIVE CHANCES FOR MONDAY AFTN.  LEFT CHANCY POPS FOR N AREAS
MONDAY AFTERNOON AND BROUGHT CHANCE BIT FARTHER S MONDAY NIGHT AS
CAP WEAKENS.  CONTINUED UNSETTLED THRU TUESDAY WITH LOW PRESSURE
ANCHORED SW OF MN AND CONTINUED FEED OF MOIST SUMMER-TIME AIR INTO
AREA.

IN THE LONGER TERM...WED THROUGH SAT...00Z 6/5 GFS ENSEMBLES
CONTINUE TO INITIALLY INDICATE SOUTHWEST UPPER LEVEL FLOW ACROSS OUR
COUNTY WARNING AREA WITH DEEP TROUGH OVER THE WRN US. ENSEMBLES
SUGGEST THE WEST COAST UPPER TROUGH WILL SWING UP OVER THE DAKOTAS
LATE THURSDAY INTO FRIDAY AND HINT THAT IT COULD FORM A CLOSED
CIRCULATION. THE GFS MODEL FORECASTS K INDICES IN THE 30S AND
PRECIPITABLE WATER VALUES FROM ONE AND ONE HALF TO TWO INCHES DURING
THE EXTENDED FORECAST PERIOD SUPPORTING A WET AND UNSETTLED SCENARIO.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN
CITIES/CHANHASSEN  WILL CHANGE FROM AFDMSP TO AFDMPX.  THE WMO CODE
WILL REMAIN FXUS63 KMPX.
Hazardous weather outlook, Jun 5, 4:12 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 AM CDT SAT JUN 5 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-061100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
512 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SAG SOUTHEASTWARD ACROSS SOUTHERN MINNESOTA
TODAY...AND WILL EXIT INTO WESTERN WISCONSIN LATE TONIGHT.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE THIS
MORNING OR THIS AFTERNOON ACROSS WESTERN MINNESOTA.  THESE STORMS
MAY CONTAIN LARGE HAIL OR DAMAGING WINDS AS THEY MOVE INTO EASTERN
MINNESOTA LATER THIS AFTERNOON...AND INTO WESTERN WISCONSIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

The radar

The Minneapolis radar (KMPX), 124 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Kanabec

When
June 5, 2:00 PM CST to 3:00 PM CST
Where
Kanabec County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Ponding of water was reported on Highway 47 three miles north of Ogilvie, and on Highway 70 and County Road 2 in the southern portion of the county.

Hail, Kanabec

When
June 5, 2:10 PM CST
Where
Kanabec County, 6 mi S of Mora
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -93.300

Thunderstorm Wind, Kanabec

When
June 5, 2:10 PM CST
Where
Kanabec County, 6 mi S of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -93.300

A power line was downed onto Highway 70. The time was estimated.

Hail, Lac Qui Parle

When
June 5, 2:50 PM CST to 3:00 PM CST
Where
Lac Qui Parle County, 4 mi NW of Boyd
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -95.950

Thunderstorm Wind, Chisago

When
June 5, 4:00 PM CST
Where
Chisago County, North Branch
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.517, -92.983

A dozen trees were downed throughout the city.

Funnel Cloud, Chisago

When
June 5, 4:00 PM CST
Where
Chisago County, North Branch
Reported by
LAW ENFORCEMENT
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

A funnel cloud was reported by law enforcement.

Thunderstorm Wind, Chisago

When
June 5, 4:00 PM CST
Where
Chisago County, 1 mi W of Harris
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.583, -93.000

A handful of trees were downed. The time was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405860, 5405603, 5405859, 5405861, 5405862, 5405863, 5405864.